Colorado, 2009

Winter Storm in Colorado, March 26 to 27, 2009

March 26 to 27, 2009 · NWS PUB · 30 events in 30 counties and zones

A major winter storm tracked across the Four Corners area and through northern New Mexico bringing heavy snow and strong winds to all of southern Colorado. Blizzard conditions occurred across nearly all of the southeast plains.

Where it happened

Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A major winter storm tracked across the Four Corners area and through northern New Mexico bringing heavy snow and strong winds to all of southern Colorado. Blizzard conditions occurred across nearly all of the southeast plains. In the Pikes Peak Region...around a foot of snow fell in the northern part of El Paso County...while around 5 inches fell in the central and southern sections of the county. Snow amounts across the rest of the I-25 corridor ranged from around 8 inches in Pueblo to 16 inches in Trinidad (Las Animas County). Snow amounts across the rest of the southeast plains ranged from 16 to 20 inches. Snow amounts were in excess of 8 inches across the mountains and high valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 25, 5:15 PM MST, 9 hours 45 minutes earlier.

Area forecast discussion, Mar 25, 5:15 PM MST, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
615 PM MDT WED MAR 25 2009

.UPDATE...

THE 18Z GFS SIMILAR TO PREVIOUS RUNS...AND UPGRADED MOST OF THE
WATCH.

FOR THE EASTERN MOUNTAINS AND INTERSTATE 25 CORRIDOR...UPGRADED
THE WATCH TO A WINTER STORM WARNING. INCREASED THE SNOWFALL GRIDS
FROM THE EARLIER PACKAGE. WIND SPEEDS ARE A CONCERN FOR THE
THURSDAY AFTERNOON AND OVERNIGHT. GRIDS HAVE WINDS APPROACHING
BLIZZARD CRITERIA DURING THE LATER AFTERNOON AND OVERNIGHT. WINDS ARE
HIT HARD IN THE WSW AND GRIDS. THINK THERE MAY BE A PERIOD OF
STRONGER WINDS WITH THE INITIAL SURGE OF COLD AIR...BUT WONDER HOW
LONG THE STRONGER WINDS WILL PERSIST AND THE AMOUNT OF SNOW ON THE
GROUND WHEN THESE WINDS OCCUR. WILL LET MIDSHIFT DECIDE TO UPGRADE IF
NEEDED.

EASTERN PLAINS...AS THE CYCLONE GETS WRAPPED UP IN TEXAS...WINDS
OVER PORTIONS OF THE PLAINS MAY EXCEED BLIZZARD CRITERIA...ALONG
WITH SIGNIFICANT SNOWFALL. DECIDED TO ISSUE A BLIZZARD WATCH FOR
THE ENTIRE EASTERN PLAINS. THE BEST CHANCE FOR BLIZZARD CONDITIONS
WILL BE IN BACA AND EASTERN LAS ANIMAS COUNTIES. STATISTICAL
GUIDANCE FOR KSPD HAS WINDS SPEEDS UP TO 40 KNOTS THURSDAY
NIGHT...WITH KLAA NEAR 30 KNOTS.

FOR SOUTHWEST AND CENTRAL MOUNTAINS...NO SIGNIFICANT CHANGE IN THE
FORECAST WITH HEAVY SNOWFALL OCCURRING.

IN THE SAN LUIS VALLEY...DYNAMICS DO NOT LOOK TO BE THE BEST TO
GET HEAVY SNOW NEAR THE VALLEY CENTER...HOWEVER SNOWFALL MAY BE
HEAVIER NEAR THE MOUNTAINS.

--SR/PGW--

&&

.AVIATION...

&&

.PREV DISCUSSION... /ISSUED 336 PM MDT WED MAR 25 2009/

SHORT TERM...

(TONIGHT AND THURSDAY)

WILL KEEP THIS BRIEF.  COMPLICATED METEOROLOGICAL PATTERN FOR THE
SHORT TERM WITH NUMEROUS WINTER WEATHER HIGHLIGHTS POSTED...PLEASE
SEE PUB WATCHES/WARNINGS/ADVISORIES AT THE END OF THIS DOCUMENT.

OUTSIDE OF THE CENTRAL MOUNTAINS WHERE SOME SNOW IS CURRENTLY
OCCURRING...CWFA NOTING VARIABLE CLOUDS IN COMBINATION WITH COOL
LATE MARCH TEMPERATURES.  GUSTY WEST TO NORTHWEST WINDS UP TO 30
KNOTS AT TIMES ALSO NOTED ALONG PORTIONS OF THE I-25 CORRIDOR.

LATEST SHORT TERM MODELS SUGGEST THAT POWERFUL STORM SYSTEM WILL BE
LOCATED OVER NORTHEASTERN UTAH AS A CLOSED UPPER LOW WITH CLOSED
UPPER LOW THEN PUSHING INTO SOUTHWEST COLORADO BY 00Z FRIDAY.  AT
THE SURFACE...STRONG NORTH TO NORTHEASTERLY SURGE PUSHES ACROSS THE
CWFA DURING THE DAY.

NUMEROUS WINTER WEATHER HIGHLIGHTS OUT FOR THE CWFA AND WILL UPGRADE
EXISTING WINTER STORM WATCH FOR ZONES 59>68 TO A WINTER STORM
WARNING...WHICH WILL BE IN EFFECT FROM 05Z THURSDAY TO 12Z FRIDAY.
ALSO...WILL PAINT WINTER STORM WARNING FOR ZONES 81/82 AND 84 FROM
16Z THURSDAY TO 00Z SATURDAY.  ELSEWHERE...NUMEROUS WINTER STORM
WATCHES REMAIN IN EFFECT AND WILL BE UPDATED AS NEEDED.

LONG TERM...

(FRIDAY - WEDNESDAY)

 ...WINTER STORM TO CONTINUE DURING THE 1ST PART OF THIS PD...

HEAVY SNOW AND WIND SHOULD BE BLASTING THE I-25 CORRIDOR FROM
WALSENBURG N TO THE PALMER DIVIDE AT THE BEGINNING OF THIS TIME
PERIOD (00Z FRIDAY (6PM THU MDT)). THE 500 MB LOW AT THIS TIME
SHOULD BE IN THE IMMEDIATE VICINITY OF THE 4 CORNERS WITH THE 700
MB LOW DOWN OVER THE S SANGRES. WINDS WITH THIS 700 MB LOW ARE
PRDG TO BE IN THE 40 TO 50 KNOT RANGE FROM THE NE...EXTENDING OVER
THE PIKES PEAK REGION DOWN ACROSS THE WETS AND SANGRE MTNS.

I SHOULD MENTION THAT THE PRECIP WILL LIKELY BEGIN AS RAIN AT THE
LOWER ELEVATIONS DISCUSSED ABOVE...BUT GIVEN THE COLD
TEMPS...CHANGEOVER SHOULD BE QUICK.

AS THE EVENING PROGRESSES...(06Z...MIDNIGHT)...500 MB LOW WILL MOVE
SLOWLY ESE AND BE LOCATED N OF ABQ...700 MB LOW WILL BY JUST S OF THE
CO/NM BORDER S OF RATON. STRONG NE 700 MB WINDS OF 30-40 MPH WILL
CONTINUE TO IMPINGE OVER THE HIGHER TERRAIN OF THE PIKES PEAK
REGION...WETS/SANGRES AND RATON MESA. W/O SAYING...HEAVY SNOWS WILL
BE FALLING ALONG THE GREATER I-25 CORRIDOR. HOWEVER...BY THIS TIME
STRONG NORTHERLY SFC WINDS SHOULD BE BLOWING...AND THIS WILL SET UP
THE DOWNSLPOE OVER S EL PASO/N PUEBLO COUNTY...THUS DECREASING THE
SNOW OVER THESE AREAS. STEADY SNOWS SHOULD BE OCCURRING OVER THE
REMAINDER OF THE PLAINS.

BY 12Z...6 AM FRIDAY....THE 500 MB LOW WILL BE A BIT FARTHER
ESE...WITH THE 700 MB LOW ENTERING INTO THE N TEXAS PANHANDLE.
HEAVY TO VERY HEAVY SNOWS SHOULD BE ONGOING ACROSS ALL OF THE SE
CO PLAINS AND ALONG THE N FACING SLOPES OF THE RATON MESA. SNOWS
MAY BE GRADUALLY DECREASING ACROSS THE PIKES PEAK REGION.

BY NOON...THE SYSTEM INTENSIFIES...DROPPING 30-40 METERS AT 500 MB.
THE MID LVL LOW SHOULD NOW BE OVER NORTHCENTRAL TX PHD WITH THE 700
MB LOW JUST TO ITS EAST. 50-60 KNT NE WINDS WILL CONTINUE TO PUMMEL
THE RATON MESA EXTENDING BACK INTO THE SANGRES/WETS. INTENSE
SNOWFALL SHOULD BE OCCURRING OVER THE FAR SE PLAINS ALONG WITH
STRONG N SFC WINDS.

BY LATE IN THE DAY...THE LOW SHOULD CONTINUE TO MOVE EAST...WITH THE
PRECIP GRADUALLY WINDING DOWN ACROSS THE SE PLAINS.

A FEW THINGS...

THE POSSIBILITY OF BLIZZARD CONDITIONS OVER THE PLAINS ON FRIDAY
(AND FOR THAT MATTER ON THE PALMER DIVIDE THU NIGHT AND EARLY
FRIDAY) IS REAL....AND THE CURRENT HIGHLIGHTS (WWA/WSW) MAY NEED TO BE
UPGRADED ON THE EVENING SHIFT OR MIDNIGHT SHIFT.

THE HIGHLIGHTS FOR THE PIKES PEAK REGION EXTEND INTO 00Z SATURDAY.
THIS MAY BE A LITTLE OVERDONE...BUT I WOULD RATHER LEAN ON THE SIDE
OF CAUTION FOR NOW. IF THE GUIDANCE IS A PERFECT PRG...THEN THE SNOW
SHOULD BE ENDING OVER THE PIKES PEAK AREA LATE MORNING/MIDDAY
FRIDAY.

TRAVEL WILL LIKELY BECOME IMPOSSIBLE OVER MANY AREAS OF THE GREATER
SE CO REGION...ESPECIALLY OVER THE PALMER DIVIDE...I-25 S OF PUB TO
THE CO/NM BORDER...US-50 E OF PUB...AND 287.

IF YOU PLAN TO TRAVEL TOMORROW YOU WILL LIKELY NOT BE ABLE TO GET
BACK HOME. AS AN EXAMPLE...IF YOU LIVE IN COS AND COMMUTE TO
DEN...THERE IS A HIGH PROBABILITY THAT YOU WILL BE STAYING IN DEN
THU NIGHT. KEEP IN MIND SIGNIFICANT SNOW IS ANTICIPATED FOR THE MILE
HIGH CITY DURING THE DAY TOMORROW (THURSDAY).

THERE MAY BE A CHANCE THAT S EL PASO AND N PUEBLO COUNTIES MAY SEE
MORE SNOW THAN TYPICALLY IS THE CASE WITH THESE EVENTS. A VERY
IMPRESSIVE TROWAL IS NOTED WITH THIS SYSTEM AND IT WILL BE OVER
THESE REGIONS THU NIGHT. I AM STILL CONFIDENT THAT N EL PASO WILL
GET SIGNIFICANTLY MORE THAN S EL PASO CNTY...BUT WE COULD SEE UP TO
7-10 TOTAL IN DOWNTOWN COS WITH 6-8 IN PUEBLO.

A LOT OF SNOW WILL FALL WITH THIS EVENT. TOTAL SNOW GRIDDS RANGE
FROM 10-20 OVER N EL PASO...WITH 10-20 OVER THE WETS/SANGRES. THIS
MAY BE UNDERDONE...ESPECIALLY OVER THE WETS/SANGRES. 6-10 SHOULD
FALL OVER THE PLAINS.

AS FOR THE MTNS...10-20 OVER THE C AND SW MTNS. THE E SLOPES OF THE
SW MTNS/W SLOPES OF THE SLV VALLEY FLOOR MAY SEE SIGNIF ACCUMS.

AS FOR THE REST OF THE FCST...2 MORE TROUGHS WILL MOVE THROUGH WED
AND FRI. WED SYSTEM APPEARS TO TRACK A BIT TOO FAR N FOR US TO GET
HEAVY SNOW ON THE E PLAINS...BUT C MTNS SHOULD GET WHACKED ONCE
AGAIN.

FRI SYSTEMS ON THE GFS LOOKS PROMISING...BUT THE LASTEST EC SHOWS
MORE OF A QUICK PROGRESSIVE TROUGH.

ENJOY THE STORM...BUT PLEASE BE CAREFUL AND PLEASE STAY HOME IF YOU
CAN...IF YOU DO TRAVEL...MAKE SURE YOU HAVE AN EMERGENCY WINTER WX
KIT WITH YOU ALSO...ENJOY THE PRECIP....WE NEED IT /34

AVIATION...

..HIGH IMPACT EVENT TO AFFECT THE AIRPORTS TOMORROW...

VFR CONDITIONS EXPECTED AT KPUB...KCOS AND KPUB TONIGHT.  GUSTY WEST
TO NORTHWEST WINDS UP TO 30 KNOTS AT TIMES EXPECTED THIS EVENING AT
TAF SITES.

A MAJOR WINTER STORM WILL HAVE A HIGH IMPACT ON ALL AIRPORTS STARTING
TOMORROW. SNOWS AND WIND WILL HIT KCOS BY LATE MORNING/EARLY AFTERNOON.
KPUB WILL BE HIT BY EARLY/MID AFTERNOON. SNOWS MAY HIT KALS BY TOMORROW
MORNING. EXPECT IFR CONDITIONS OR WORSE AT ALL 3 AIRPORTS BY LATER
TOMORROW.

STRONG NORTH WINDS WILL AFFECT KCOS AND KPUB BY TOMORROW AFTERNOON.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY EVENING
FOR COZ089-093>099.

WINTER STORM WARNING FROM 11 PM THIS EVENING TO 6 AM MDT FRIDAY
FOR COZ058>068.

WINTER STORM WARNING FROM NOON THURSDAY TO 6 PM MDT FRIDAY FOR
COZ072>080-083-085>088.

WINTER STORM WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY
NIGHT FOR COZ069>071.

WINTER STORM WARNING FROM 10 AM THURSDAY TO 6 PM MDT FRIDAY FOR
COZ081-082-084.

&&

44/06
Hazardous weather outlook, Mar 25, 5:25 PM MST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
625 PM MDT WED MAR 25 2009

COZ058>089-093>099-270030-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
625 PM MDT WED MAR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

A MAJOR STORM WILL BEGIN TO GAIN STRENGTH AND APPROACH THE STATE
LATE TONIGHT...INCREASING THE CHANCE FOR ACCUMULATING SNOW ALONG THE
CONTINENTAL DIVIDE. NEW SNOW ACCUMULATIONS OF 3 TO 5 INCHES ARE
EXPECTED ACROSS THE HIGHER ELEVATIONS OF THE CONTINENTAL DIVIDE BY
LATE TONIGHT...WITH THE FOCUS AREAS BEING THE HIGHER WEST FACING
SLOPES OF LAKE AND CHAFFEE COUNTIES. STRONG WINDS ARE EXPECTED TO
DEVELOP AS WELL...PRODUCING AREAS OF BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SIGNIFICANT SNOWFALL WILL CONTINUE OVER THE CENTRAL AND SOUTHWEST
MOUNTAINS THURSDAY MORNING...SPREADING TO THE EASTERN MOUNTAINS
BY MIDDAY...THEN OVER ALL SOUTHEAST COLORADO FROM LATE THURSDAY
AFTERNOON INTO FRIDAY. STRONG WINDS WILL ACCOMPANY THE
SNOWFALL...PRODUCING AREAS OF BLOWING AND DRIFTING SNOW. SNOWFALL
AMOUNTS OF 1 TO 2 FEET ARE LIKELY OVER MOST OF THE MOUNTAINS OF SOUTHERN
COLORADO BY MIDDAY FRIDAY.

OVER THE INTERSTATE 25 CORRIDOR...SNOWFALL AMOUNTS OF 8 TO 20
INCHES ARE LIKELY OVER MUCH OF THIS REGION. SOUTHERN EL PASO AND
NORTHERN PUEBLO COUNTIES WILL SEE AMOUNTS OF GENERALLY 4 TO 8
INCHES. GUSTY NORTHERLY WINDS OF 15 TO 25 MPH...WITH SOME GUSTS TO
35 MPH WILL CREATE BLOWING AND DRIFTING SNOW.

OVER THE EASTERN PLAINS...BLIZZARD CONDITIONS ARE POSSIBLE
THURSDAY NIGHT AND FRIDAY. THE STRONGEST WINDS AND HEAVIEST SNOW
WILL BE OVER BACA AND EASTERN LAS ANIMAS COUNTIES...WHERE THERE IS
THE POTENTIAL FOR OVER 1 FOOT OF SNOW...WITH NORTHERLY WIND GUSTS
IN EXCESS OF 40 MPH. FURTHER NORTH...SNOWFALL AND WIND SPEEDS WILL
BE LESS...BUT BLIZZARD CONDITIONS MAY STILL OCCUR.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY OVER THE CENTRAL AND SOUTHWEST MOUNTAINS TONIGHT.

44/06

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

30 winter storm. Local standard time, as filed.

Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft

When
March 26, 3:00 AM MST to March 27, 3:00 PM MST
Where
Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
Reported by
Other Federal Agency
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Winter Storm, Eastern Sawatch Mountains Above 11000 Ft

When
March 26, 3:00 AM MST to March 27, 1:00 PM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
Other Federal Agency
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Winter Storm, Leadville Vicinity / Lake County Below 11000 Ft

When
March 26, 4:00 AM MST to March 27, 1:00 PM MST
Where
Leadville Vicinity / Lake County Below 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Winter Storm, Western Chaffee County Between 9000 & 11000 Ft

When
March 26, 4:00 AM MST to March 27, 1:00 PM MST
Where
Western Chaffee County Between 9000 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

Winter Storm, Eastern Chaffee County / Western Mosquito Range Above 9000 Ft

When
March 26, 4:00 AM MST to March 27, 2:00 PM MST
Where
Eastern Chaffee County / Western Mosquito Range Above 9000 Ft forecast zone
Reported by
Other Federal Agency
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

Winter Storm, La Garita Mountains Above 10000 Ft

When
March 26, 4:00 AM MST to March 27, 12:00 PM MST
Where
La Garita Mountains Above 10000 Ft forecast zone
Reported by
Other Federal Agency
Coordinates
37.778, -106.530 (the zone’s center; the record gives no point)

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
March 26, 4:00 AM MST to March 27, 12:00 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Winter Storm, Saguache County West of Continental Divide Below 10000 Ft

When
March 26, 5:00 AM MST to March 27, 12:00 PM MST
Where
Saguache County West of Continental Divide Below 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.081, -106.282 (the zone’s center; the record gives no point)

Winter Storm, Saguache County East of Continental Divide Below 10000 Ft

When
March 26, 5:00 AM MST to March 27, 12:00 PM MST
Where
Saguache County East of Continental Divide Below 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.832, -106.332 (the zone’s center; the record gives no point)

Winter Storm, Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft

When
March 26, 5:00 AM MST to March 27, 11:00 AM MST
Where
Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Winter Storm, Del Norte Vicinity / Northern San Luis Valley Below 8500 Ft

When
March 26, 8:00 AM MST to March 27, 1:00 PM MST
Where
Del Norte Vicinity / Northern San Luis Valley Below 8500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.832, -106.332 (the zone’s center; the record gives no point)

Winter Storm, Alamosa Vicinity / Central San Luis Valley Below 8500 Ft

When
March 26, 8:00 AM MST to March 27, 1:00 PM MST
Where
Alamosa Vicinity / Central San Luis Valley Below 8500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.578, -106.085 (the zone’s center; the record gives no point)

Winter Storm, Southern San Luis Valley

When
March 26, 8:00 AM MST to March 27, 1:00 PM MST
Where
Southern San Luis Valley forecast zone
Reported by
Trained Spotter
Coordinates
37.240, -105.810 (the zone’s center; the record gives no point)

Winter Storm, Northern Sangre de Cristo Mountains Above 11000 Ft

When
March 26, 9:00 AM MST to March 27, 4:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Other Federal Agency
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft

When
March 26, 9:00 AM MST to March 27, 5:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Other Federal Agency
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Winter Storm, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
March 26, 10:00 AM MST to March 27, 4:00 PM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

Winter Storm, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
March 26, 10:00 AM MST to March 27, 5:00 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Reported by
Other Federal Agency
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Winter Storm, Northwest Fremont County Above 8500 Ft

When
March 26, 10:00 AM MST to March 27, 3:00 PM MST
Where
Northwest Fremont County Above 8500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.473, -105.440 (the zone’s center; the record gives no point)

Winter Storm, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
March 26, 11:00 AM MST to March 27, 3:00 PM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

Winter Storm, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
March 26, 11:00 AM MST to March 27, 3:00 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Winter Storm, Pikes Peak Above 11000 Ft

When
March 26, 12:00 PM MST to March 27, 3:00 PM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

Winter Storm, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
March 26, 12:00 PM MST to March 27, 3:00 PM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Winter Storm, West / Central Fremont County Below 8500 Ft

When
March 26, 1:00 PM MST to March 27, 3:00 PM MST
Where
West / Central Fremont County Below 8500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.473, -105.440 (the zone’s center; the record gives no point)

Winter Storm, Canon City Vicinity / Eastern Fremont County

When
March 26, 1:00 PM MST to March 27, 3:00 PM MST
Where
Canon City Vicinity / Eastern Fremont County forecast zone
Reported by
Trained Spotter
Coordinates
38.488, -105.323 (the zone’s center; the record gives no point)

Winter Storm, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
March 26, 1:00 PM MST to March 27, 4:00 PM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

Winter Storm, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft

When
March 26, 2:00 PM MST to March 27, 3:00 PM MST
Where
Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.897, -105.164 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Between 8500 and 10000 Ft

When
March 26, 2:00 PM MST to March 27, 4:00 PM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Above 10000 Ft

When
March 26, 2:00 PM MST to March 27, 4:00 PM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

Winter Storm, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
March 26, 2:00 PM MST to March 27, 4:00 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

Winter Storm, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
March 26, 3:00 PM MST to March 27, 4:00 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160665, 160667, 160666, 160669, 160670, 160673, 160675, 160671, 160672, 160674, 160676, 160677, 160678, 160680, 160682, 160679, 160681, 160683, 160734, 160737, 160735, 160738, 160728, 160736, 160739, 160730, 160731, 160733, 160740, 160741.